Naphthalene is a white solid substance with a strong smell. Poisoning from naphthalene destroys or changes red blood cells so they cannot carry oxygen. This can cause organ damage.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Naphthalene is the poisonous ingredient.
Napthalene can be found in:
NOTE: Naphthalene can sometimes be found in household products abused as inhalants.
Stomach problems may not occur until 2 days after coming in contact with the poison. They can include:
The person may also have a fever. Over time, the following symptoms also may occur:
NOTE: People with a condition called glucose-6-phosphate dehydrogenase deficiency are more vulnerable to the effects of naphthalene.
Determine the following information:
If you suspect possible poisoning, seek emergency medical care immediately. Call your local emergency number (such as 911).
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as needed.
Blood and urine tests will be done.
People who have recently eaten many mothballs containing naphthalene may be forced to vomit.
Other treatments may include:
It can take several weeks or longer to recover from some of the poison's effects.
If the person has convulsions and coma, the outlook is not good.
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.